Hospitals Give Patients Too Much Acetaminophen: Study
The findings of a new study suggests that hospitals may be routinely giving patients excessive, and possibly dangerous, amounts of acetaminophen, which is the active ingredient in Tylenol.
According to research published online this month by the Archives of Internal Medicine, U.S. hospitals give 6.6% of patients doses of acetaminophen that exceed the maximum recommended daily dose. This may expose individuals to a risk of liver failure and other injuries associated with an side effects of acetaminophen.
Researchers looked at data from 14,411 patients who were exposed to Tylenol or acetaminophen at two academic tertiary care hospitals from June 1, 2010, through August 31, 2010. The study found that one in 15 patients were given more than 4g of acetaminophen per day, which is the maximum recommended dose.
Learn More About
Side effects of Tylenol may cause autism and ADHD among children exposed during pregnancy. Find out if your family may be eligible for a Tylenol autism or ADHD settlement.Learn More About this Lawsuit See If You Qualify Now >
White patients, patients being treated for osteoarthritis, those given multiple drugs containing acetaminophen and those given the 500-mg strength formulation (sold under the brand name Tylenol Extra Strength), were at an increased risk of acetaminophen overdose, researchers found. Patients only being give Tylenol as needed in nonsurgical and non-intensive care units were at a lower risk of receiving too much acetaminophen.
Acetaminophen is a pain killer and anti-inflammatory medication usually sold under the brand name Tylenol, but also found in a number of other over-the-counter and prescription pain killers.
The FDA has indicated that overdoses of acetaminophen are a leading cause of liver failure in the United States, resulting in more than 50,000 emergency room visits, 25,000 hospitalizations and over 450 deaths annually.
Prior research has established that overuse of acetaminophen may pose a serious public health risk, with many individuals not realizing how much of the medication they are taking or how many different medications may contain the ingredient.
According to a study published in November 2011, even small overdoses of acetaminophen may pose a serious risk of liver damage, because repeated and staggered overdoses may not be as easily detectable via blood tests, potentially resulting in delayed treatment for liver injury. This may increase the risk of death or the need for liver transplant.
Johnson & Johnson currently faces a number of liver failure lawsuits over Tylenol, which have been filed by individuals throughout the United States who allege that the drug maker failed to adequately warn consumers and health care professionals about the risks associated with exceeding the maximum daily dose of acetaminophen.
"*" indicates required fields
More Top Stories
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to provide adequate warning about the risks of the thyroid eye disease drug.